Lexington County reports 12 overdose deaths due to deadly laced - wistv.com - Columbia, South Carolina

Lexington County reports 12 overdose deaths due to deadly laced heroin

LEXINGTON COUNTY, SC (WIS) -

The Midlands is seeing the deadly consequences of the rise of heroin.
 
The Lexington County Coroner’s office is reporting a spike in the number of heroin overdose deaths in the last six months. The concern is not only towards the rise in heroin overdoses, but what that heroin is laced with that’s making it even deadlier.
 
Toxicology reports from twelve overdose deaths since January, 2015 in Lexington County show the presence of acetyl fentanyl laced heroin.

Fentanyl is an opiate normally used as a prescription for chronic or severe pain. When laced with heroin, it creates a “super high” and can be instantly deadly. Lexington County Coroner Margaret Fisher says fentanyl is a respiratory suppressant and also stops the heart. She says fentanyl laced heroin users can die in as little as a minute.
 
“You have heroin users who are unaware that the heroin has been laced with fentanyl. So now you have heroin that is 50 to 100 times more potent than it was before. They do the same amount that they normally do to get high and that's deadly for them,” said Fisher.
 
DEA authorities believe the acetyl fentanyl laced batch is coming from drug labs in Mexico, run by drug cartels.
 
Along with the 12 confirmed deaths so far, the coroner’s office is looking into four other possible deaths in 2015 due to the lethal combination.

Copyright 2015 WIS. All rights reserved.

Powered by Frankly